Maryland, 2019

Flood in Maryland, August 22, 2019

August 22, 2019 · NWS LWX · 1 event in 1 county or zone

There was an isolated incident from flooding due to locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

There was an isolated incident from flooding due to locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 22, 1:42 PM EST, 6 hours 48 minutes earlier.

Area forecast discussion, Aug 22, 1:42 PM EST, 6 hours 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
242 PM EDT Thu Aug 22 2019

.SYNOPSIS...
A cold front will cross the area late tonight into Friday, then
move into the Carolinas over the weekend. Canadian high
pressure will build north of the region over the weekend as low
pressure forms off the southeast coast and slides by near or
east of the area Monday into Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Hot and humid conditions exist out there again today ahead of
an approaching cold front and upper level trough. High
temperatures will peak in the low to mid 90s, with heat index
values from the mid 90s to low 100s. This warmth/humidity will
allow for the development of 1000-1500 J/KG of MLCAPE by later this
afternoon, although it will remain largely capped for much of
the afternoon hours.

There is currently ongoing convection across portions of central
and western VA which developed off a remnant MCS from earlier
this morning. This will progress eastward across portions of
central VA over the next several hours. Another focus for
possible convective activity across the region will then be
some upper level energy moving east- northeastward out of
KY/WV early this afternoon, which will cross the region during
the evening hours. Convective allowing models are not in sound
agreement with its evolution, but there is potential for
additional scattered convection during the evening hours,
possibly across the metros. A third focus may then present
itself as the cold front moves southeastward from PA late this
evening, with portions of eastern WV and northern/central MD
having the chance at scattered showers/thunderstorms. Given the
MLCAPE mentioned above, in addition to large amounts of DCAPE
(>1000 J/KG), and 20-30 knots of effective shear, some isolated
severe thunderstorms are possible, with localized damaging winds
likely the greatest threat, but it is a marginal/conditional
threat.

Some scattered showers will likely linger overnight across
portions of the region as the front slowly moves southward. Lows
will range through the 60s to low 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The front will continue its track southward through the day
Friday and likely be nearing the NC/VA border by the evening.
However strong southwest flow will remain aloft with upper
level energy traversing the region, so rain showers are likely,
especially across central/western VA, into the mid afternoon
hours. A few thunderstorms with locally heavy rain are possible
as well. Otherwise, mostly cloudy skies and cooler temperatures
are expected. Highs from the upper 70s to around 80F.

Cool and dry air will continue its progression southward into
the region Friday night. Lows will drop into the upper 50s to
mid 60s.

A ridge of high pressure will be in control on Saturday with
mostly sunny skies and highs in the upper 70s to low 80s. Lows
Saturday night will once again be in the upper 50s to mid 60s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
High pressure will be set up across the northeast on Sunday,
resulting in relatively dry and cooler than average temperatures.
Highs will only reach the upper 70s/low 80s. With a departing upper
low, and onshore low-level flow, can't rule out a shower or some
drizzle on Sunday.

On Monday and Tuesday, the forecast is a bit murky at this point.
Ridging along the eastern seaboard will lead to the formation of a
stationary front along the east coast. Meanwhile, a weak wave of low
pressure will be moving out of the Caribbean and up the southeastern
coast Sunday into Monday, resulting in the formation of a surface
low pressure system somewhere along the southeast coast. This is
actually the disturbance that the National Hurricane Center has
outlooked for potential development along the east coast. Then, it
is all a matter of where this low tracks, and what form the low
takes. The GFS brings the low relatively close the Delmarva
Peninsula, meaning more rain for our eastern zones. Meanwhile, the
Euro keeps the low farther offshore, but still brings a chance for
showers to eastern areas due to onshore surface flow. To sum this
up, there is a lot of uncertainty in this portion of the forecast
until we start to see the pieces fall into place, which just hasn't
happened yet. But depending on how this coastal low develops (still
some uncertainty if it will become tropical/subtropical in nature),
and which direction it moves, the forecast could change drastically
in the coming days. For now, will keep chance POPs in the forecast,
with a slight potential for some embedded thunderstorms. Monday and
Tuesday should remain near to slightly below average in terms of
temperatures, with highs in the low 80s.

On Wednesday, showers and thunderstorm chances increase due to an
approaching cold front. This should also push the coastal low off to
the north and east (if it does indeed track up our way). Regardless,
yet another afternoon with showers and storms across the region.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Mainly VFR is expected through today and tonight. Isolated to
scattered showers and thunderstorms are possible this afternoon
and evening. A cold front will then cross the area late tonight
into early Friday with additional chances for showers and
possibly some MVFR stratus. High pressure builds for the
weekend with VFR returning.

VFR conditions expected on Monday. A passing shower or light drizzle
may pass over a terminal, primarily in the vicinity of BWI/MTN/DCA,
but shouldn't cause any real issues.

Monday is a bit more tricky, with the potential for a coastal low
riding up the east coast. For now, thinking it is more likely that
we see primarily VFR conditions. However, if some of the guidance is
correct, we could see a prolonged period of sub-VFR conditions late
Monday into Tuesday. For now, leaning with the drier side of
guidance.

&&

.MARINE...
Gusty showers and thunderstorms are possible late today or this
evening and may require SMWs. Otherwise sub-SCA conditions are
expected through tonight and Friday. Winds will increase out of
the north late Friday and Friday night and SCA conditions are
possible late Friday and Saturday.

A stiff easterly to northeasterly flow along the Chesapeake Bay will
bring us close to SCA criteria on both Sunday and Monday afternoon.
Monday is a little more uncertain, as a coastal low may pass nearby,
which could result in stronger winds. Right now, keeping things
close to SCA criteria.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...CJL
AVIATION...MM/CJL
MARINE...MM/CJL
Hazardous weather outlook, Aug 22, 12:34 PM EST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
134 PM EDT Thu Aug 22 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
134 PM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

An isolated severe thunderstorm or two with damaging wind gusts is
possible late this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
134 PM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

An isolated severe thunderstorm or two with damaging wind gusts is
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 22, 7:50 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
850 PM EDT THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     1 SSW MARSTON           39.49N  77.11W
08/22/2019                   CARROLL            MD   911 CALL CENTER

            TREE DOWN ALONG SAMS CREEK ROAD. CORRECTED EVENT TIME.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER LWX1905888

DH
Local storm report, Aug 22, 8:09 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
909 PM EDT THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     1 SSW BUCKTON           38.95N  78.26W
08/22/2019                   WARREN             VA   911 CALL CENTER

            TREE DOWN ON POWER LINES ON RUSS ROAD NEAR INTERSECTION
            WITH TOTTEN LANE. TWO TREES DOWN NEAR INTERSECTION OF
            LAING ROAD AND WAKEMAN MILL ROAD. TREE DOWN ON MOUNTAIN
            ROAD.

0649 PM     TSTM WND DMG     1 E BUCKTON             38.96N  78.23W
08/22/2019                   WARREN             VA   911 CALL CENTER

            TREE DOWN ON POWERLINES ON NORTH FORK ROAD.

0656 PM     TSTM WND DMG     FRONT ROYAL             38.92N  78.18W
08/22/2019                   WARREN             VA   911 CALL CENTER

            TREE DOWN ON BELAIR AVENUE.

&&

EVENT NUMBER LWX1905889
EVENT NUMBER LWX1905890
EVENT NUMBER LWX1905891

DH
Local storm report, Aug 22, 8:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
921 PM EDT THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND DMG     GAITHERSBURG            39.14N  77.22W
08/22/2019                   MONTGOMERY         MD   911 CALL CENTER

            MULTIPLE REPORTS OF TREES AND WIRES DOWN IN THE
            GERMANTOWN/GAITHERSBURG AREA.

&&

EVENT NUMBER LWX1905892

DH
Local storm report, Aug 22, 8:22 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
922 PM EDT THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     LAYTONSVILLE            39.21N  77.14W
08/22/2019                   MONTGOMERY         MD   911 CALL CENTER

            REPORTS OF TREES DOWN IN THE LAYTSONVILLE AREA.

&&

EVENT NUMBER LWX1905893

DH
Local storm report, Aug 22, 8:27 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
927 PM EDT THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     MARINE TSTM WIND 4 S MIDDLE RIVER        39.25N  76.37W
08/22/2019  M41 MPH          ANZ531             MD   BUOY

&&

EVENT NUMBER LWX1905894

DH
Local storm report, Aug 22, 8:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
929 PM EDT THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     MARINE TSTM WIND 1 E EASTPORT            38.97N  76.46W
08/22/2019  M43 MPH          ANZ532             MD   BUOY

&&

EVENT NUMBER LWX1905895

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Baltimore

When
August 22, 8:30 PM EST to 10:30 PM EST
Where
Baltimore County, 2.42 mi NNW of Sparrows Pt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.304, -76.591

The 1100 block of North Wolfe Street was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843450.